Indiana, 2013Damaging Winds in Indiana, June 17, 2013
June 17, 2013 · NWS IND · 2 events in 1 county or zone
An east to west line of storms pushed across Knox county producing a couple wind reports during the evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An east to west line of storms pushed across Knox county producing a couple wind reports during the evening of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 3:28 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 17, 3:28 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EDT MON JUN 17 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 255 PM EDT MON JUN 17 2013
A WEAK UPPER TROUGH OVER THE UPPER MIDWEST WILL MOVE
SOUTHEAST ACROSS OUR REGION TUESDAY FOLLOWED BY SURFACE RIDGING
BUILDING IN FROM CANADA. THUS AFTER SOME LOW CHANCES FOR STORMS IN
THE MODERATELY HUMID AIRMASS TONIGHT THROUGH TUESDAY EVENING...DRIER
AND COOLER AIR WILL BUILD IN FOR MIDWEEK.
ANOTHER LARGE TROUGH DUMPING INTO THE PACIFIC NORTHWEST WILL HELP
BUILD THE UPPER RIDGE INTO THE PLAINS BY MIDWEEK AND AS THE
PATTERN PROGRESSES...RIDGING WILL BUILD BACK INTO OUR REGION BY
LATE WEEK. COOL DRY NORTHEAST AND EAST WINDS WILL GRADUALLY TURN
TO THE SOUTH LATE WEEK RESULTING IN TEMPERATURE CLIMB FROM LOW/MID
80S WEDNESDAY TOWARD 90 BY WEEKS END.
WEEK WAVES IN THE UPPER FLOW AND INCREASED HUMIDITY BRINGS A
RETURN OF CHANCES FOR STORMS SATURDAY NIGHT AND SUNDAY.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 255 PM EDT MON JUN 17 2013
CONCERN THIS PERIOD IS HOW MUCH CONVECTION WILL OCCUR AND HOW LONG
IT WILL LAST. NAM MOS TOO DRY TONIGHT WHILE MAV MOS MORE ON TARGET
AND REALLY EXPECTING DIURNAL TREND EXCEPT FAR SOUTHERN COUNTIES.
MODERATELY UNSTABLE AIR IN PLACE AND INFLUENCE OF CIRRUS OUTFLOW
ON SURFACE HEATING IS HELPING TO SET UP BOUNDARIES FOR ISOLATED
CONVECTION TO DEVELOP ON IN CENTRAL INDIANA.
WEAK LOW PRESSURE ACROSS UPPER GREAT LAKES AND SOUTHERN INDIANA
SOUTHWEST THROUGH BOOTHEEL MISSOURI AND BEYOND HAS PROVIDED BETTER
FOCUS FOR MORE ORGANIZED CONVECTION. WEAK STEERING WINDS RESULTING
IN LOCALLY HEAVY DOWNPOURS.
AS REMNANTS OF OKLAHOMA MCS AND SURFACE INDUCED CONVECTION IN THE
BOOTHEEL MOVE ENE...OUR HIGHEST THREATS FOR RAIN TONIGHT WILL BE
IN EXTREME SOUTHWEST COUNTIES. ALL AREAS HOWEVER WILL SEE MAINLY
DIURNAL CONVECTION GRADUALLY DIMINISH.
CURRENT LOW TEMP FORECASTS APPEAR ON TARGET AND HAVE MADE MINIMAL
ADJUSTMENTS.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 255 PM EDT MON JUN 17 2013
CONCERN THIS PERIOD IS WHETHER CONVECTION WILL OCCUR BEFORE DRIER
AIR BUILDS IN. WILL LEAN TOWARD HIGHER POPS IN NAM MODEL. ALL
MODELS SHOW UPPER SHORT WAVE OVER NORTH DAKOTA TO TRACK SOUTHEAST
AND INTO INDIANA TUESDAY AFTERNOON. ALL MODELS SHOW A PRETTY
DECENT TROUGH WITH THIS FEATURE BUT QPF VARIES. DESPITE SURFACE
SHOWING MINIMAL CONVERGENCE DO EXPECT SURFACE DEWPOINT BOUNDARY
ACTING WITH MODERATE WARMTH AND LOW LEVEL MOISTURE AHEAD OF THE
UPPER TROUGH COMING IN DURING PEAK HEATING TO AID IN SCATTERED
STORMS TUESDAY AFTERNOON. ALONG WITH NAM AND CANADIAN MODEL...WILL
KEEP THESE POPS HIGHEST IN THE NORTHEAST COUNTIES. AS TROUGH
PUSHES EAST AND HEATING DIMINISHES TUESDAY EVENING...RAIN THREAT
WILL EXIT EAST AND SOUTHERN COUNTIES BY LATE EVENING. CANADIAN
HIGH PRESSURE DROPPING DEWPOINTS INTO THE 50S BY WEDNESDAY
MORNING WILL PROVIDE A DRY SPELL THAT WILL LAST INTO THE WEEKEND.
GOING TEMPERATURE FORECASTS WERE PRETTY GOOD AND HAVE BLENDED
THOSE WITH COMBINATION OF MOS GUIDANCES. HAVE ADJUSTED TEMPS
COOLER BY A FEW DEGREES WEDNESDAY AND WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 159 PM EDT MON JUN 17 2013
AN UPPER RIDGE WILL TRY TO MAINTAIN CONTROL OVER THE REGION THROUGH
MOST OF THE EXTENDED PERIOD...HOWEVER THERE WILL BE PERIODS WHERE IT
WILL WEAKEN AND BREAK DOWN AS A FEW SHORT WAVES CROSS THROUGH
THE REGION AND BRING SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS TO
THE REGION FROM SAT NIGHT THROUGH EARLY NEXT WEEK. ALLBLEND HANDLED
THE PATTERN WELL SO DID NOT DEVIATE EXCEPT FOR QUALITY CONTROL.
&&
.AVIATION /DISCUSSION FOR THE 17/21Z TAF UPDATE/...
ISSUED AT 428 PM EDT MON JUN 17 2013
CHANGED WINDS TO VARIABLE AT IND TO MATCH OBS THIS AFTERNOON.
OTHERWISE NO SIGNIFICANT CHANGES. PREVIOUS DISCUSSION FOLLOWS.
ISSUED AT 1224 PM EDT MON JUN 17 2013
A SHOWER OR THUNDERSTORM IS POSSIBLE THIS AFTERNOON BUT
PROBABILITIES ARE TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME.
EXPECT TO SEE SOME SCT TO BKN CU CONTINUE TO DEVELOP IN THE
AFTERNOON. MODELS ARE SHOWING MFVR VISIBILITIES TUESDAY
MORNING...THEN FOG MIXING OUT AROUND 14Z TUESDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....SMF
AVIATION...SMF/NIELD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 17, 2:55 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT MON JUN 17 2013
INZ021-030-031-036>042-045>049-052>057-061>065-067>072-182000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS WILL OCCUR PRIMARILY THIS EVENING.
SOME THUNDERSTORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...PEA SIZE
HAIL AND WIND GUSTS TO 30 MPH. PATCHY FOG IS LIKELY TOWARD
DAYBREAK.
HAZARDS: LIGHTNING IN ISOLATED THUNDERSTORMS.
TIMING: THUNDERSTORMS WILL BE MAINLY THIS EVENING.
DISCUSSION: WARM...MOIST AND UNSTABLE AIR MASS WILL HELP PRODUCE
ISOLATED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND AGAIN
SATURDAY NIGHT AND SUNDAY. NO SEVERE WEATHER IS EXPECTED AT THIS
MOMENT.
DISCUSSION: A COLD FRONT AND UPPER TROUGH WILL MOVE SOUTHEAST ACROSS
OUR REGION TUESDAY AND WITH WARM AND HUMID AIR IN PLACE...WILL
TRIGGER SCATTERED THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. HIGH
PRESSURE WILL DOMINATE OUR WEATHER WEDNESDAY THROUGH FRIDAY. A
FRONTAL SYSTEM WILL MOVE INTO THE SOUTHERN GREAT LAKES BY THE
WEEKEND BRINGING THE NEXT THREAT FOR RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-060-182000-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-
355 PM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS WILL OCCUR PRIMARILY THIS EVENING.
SOME THUNDERSTORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...PEA SIZE
HAIL AND WIND GUSTS TO 30 MPH. PATCHY FOG IS LIKELY TOWARD
DAYBREAK.
HAZARDS: LIGHTNING IN ISOLATED THUNDERSTORMS. WABASH RIVER
FLOODING.
TIMING: THUNDERSTORMS WILL BE MAINLY THIS EVENING. WABASH RIVER
FLOODING WILL BE ONGOING.
DISCUSSION: WARM...MOIST AND UNSTABLE AIR MASS WILL HELP PRODUCE
ISOLATED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND AGAIN
SATURDAY NIGHT AND SUNDAY. NO SEVERE WEATHER IS EXPECTED AT THIS
MOMENT. LOW LAND FLOODING MAY PERSIST ON PORTIONS OF THE WABASH
RIVER INTO SATURDAY. LISTEN TO LATEST FLOOD STATEMENTS FOR MORE
DETAIL.
DISCUSSION: A COLD FRONT AND UPPER TROUGH WILL MOVE SOUTHEAST ACROSS
OUR REGION TUESDAY AND WITH WARM AND HUMID AIR IN PLACE...WILL
TRIGGER SCATTERED THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. HIGH
PRESSURE WILL DOMINATE OUR WEATHER WEDNESDAY THROUGH FRIDAY. A
FRONTAL SYSTEM WILL MOVE INTO THE SOUTHERN GREAT LAKES BY THE
WEEKEND BRINGING THE NEXT THREAT FOR RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
TUCEK
In the hours before
Special weather statement, Jun 17, 5:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EDT MON JUN 17 2013
INZ067-068-172315-
DAVIESS-KNOX-
619 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM ADVISORY FOR DAVIESS AND NORTHERN KNOX
COUNTIES UNTIL 715 PM EDT...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VINCENNES TO 9 MILES
EAST OF WASHINGTON. THESE STORMS WERE NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ODON...
BRUCEVILLE...
BICKNELL...
PLAINVILLE...
EDWARDSPORT...
OAKTOWN...
FREELANDVILLE...
ELNORA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3867 8759 3869 8753 3871 8753 3874 8751
3877 8752 3878 8750 3881 8753 3885 8753
3886 8756 3889 8754 3887 8691 3861 8693
3863 8762 3863 8763
TIME...MOT...LOC 2219Z 114DEG 5KT 3875 8750 3871 8702
NIELDThunderstorm Wind, Knox
- When
- June 17, 5:35 PM EST
- Where
- Knox County, 0.4 mi E of Vincennes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -87.513
A large tree fell on a house around the 1100 block of Sycamore Street due to damaging thunderstorm wind gusts. Tree limbs, about ten inches in diameter and five feet long, were also reported down around the area.
Thunderstorm Wind, Knox
- When
- June 17, 5:50 PM EST
- Where
- Knox County, 1.84 mi WNW of Willis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.579, -87.382
A tree was reported down near 8345 East Hamlin Chapel Road due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464100, 464115.